Nerve damage after chemotherapy underestimated
Certain types of chemotherapy cause a greater degree of nerve damage than was previously thought. The chemotherapy dose appears to be a determining factor in this respect. This was shown in doctoral research conducted by Tonneke Beijers, trainee internist at Máxima Medical Center (MMC). The side effect occurs not only around the time of the treatment, but may develop up to many years later. Beijers gained her PhD in the beginning of december under Prof. Vivian Tjan of Maastricht UMC+.
Every year in the Netherlands, approximately 100,000 patients are diagnosed with cancer. Treatment with certain types of chemotherapy may cause all manner of side effects such as nausea, blood platelet and/or white blood cell deficiency, and also nerve damage. This last side effect has received too little attention until now. Nerve damage, also known as neuropathy, causes sensory problems such as tingling and pain, cold and numbness in hands and feet, and to a lesser extent motor problems with a loss of strength in the arms and legs. Beijers studied a group of patients with cancer of the large intestine and multiple myeloma, a type of white blood cell cancer. The study was carried out using the patient follow-up system (PVS) of the Netherlands Comprehensive Cancer Organisation IKNL, which is linked to the Netherlands Cancer Registry.
The study showed that the total chemotherapy dose is a determinant for nerve damage in the long term. ‘This type of nerve damage is difficult to treat. Future problems can only be influenced by adjusting the chemotherapy dose during treatment. This, however, can affect patient survival rates and must therefore be used with the necessary caution. On the basis of these findings, we have concluded that monitoring neuropathy symptoms during treatment is extremely important because there is a risk of developing permanent problems’, said Tonneke Beijers and her supervisor, medical oncologist Vivianne Tjan-Heijnen of Maastricht UMC+.
Impact on daily life
In her thesis, Beijers describes the significant impact that neuropathy has on the quality of life in patients with cancer. Simple everyday tasks such as holding a pen are hampered. Co-supervisor Art Vreugdenhil, internist/oncologist and haematologist at MMC: ‘Within oncological healthcare, increasing attention is being given to the patients’ quality of life. After all, the aim of medical treatment is not only to prolong life, but also to maintain quality of life, in both the short and the long term.
The link between the dose level and subsequent problems provides an indication for improving care. Follow-up research will focus on better control and identification of patients with an increased risk of nerve damage. This could lead to adapted treatment plans in order to reduce neuropathological side-effects.